Alert archive / Texas / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 144, NWS Houston/Galveston, TX

November 17, 20154 counties in Texas

NWS Houston/Galveston, TX issued this severe thunderstorm warning at Nov 17, 2015, 4:55 AM CST for 4 counties in Texas. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 17, 2015, 4:55 AM CST (10:55 UTC)
Expired
Nov 17, 2015, 5:12 AM CST
In force
17 min
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Brazos County, TX, Grimes County, TX, Madison County, TX, Walker County, TX

The radar

The Ft Hood radar (KGRK), 137 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 17, 4:48 AM CSTTornado WatchSPC4 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 10.9 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2015-11-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 683 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2015-11-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 444 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
683 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
444 m²/s²
0-3 km storm-relative helicity
505 m²/s²
Significant tornado parameter
0.6
Supercell composite
4.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 17, 3:52 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Nov 17, 3:52 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
352 AM CST TUE NOV 17 2015

.DISCUSSION...
PCPN STARTING TO RAMP UP ALONG THE DRY LINE OUT WEST AS IT BEGINS
TO MOVE EAST THIS MORNING. FURTHER TO THE NORTH AND WEST...STORMS
ALSO CONTINUING ALONG THE COLD FRONT (WHICH IS ALSO STEADILY MOV-
ING EAST THIS MORNING) AND IS THEN EXPECTED TO MERGE WITH THE DRY
LINE A BIT LATER. HOWEVER WILL HAVE TO KEEP A CLOSER EYE ON THESE
CELLS OUT WEST WITH WPC INDICATING THE POTENTIAL FOR HOURLY RAIN-
FALL RATES UP TO 2" DUE TO TRAINING/CELL MERGERS. IN THE MEANTIME
NO REAL CHANGES WITH THE THINKING THAT THE SQUALL LINE IS CAPABLE
OF PRODUCING SEVERE STORMS AS IT SWEEPS INTO THE AREA THROUGH THE
MORNING HRS.

LOOKING FURTHER AHEAD PROGS NOW TRENDING A BIT MORE COOLER/WETTER
FOR THE WEEKEND. THE AGGRESSIVE RETURN OF LOW-LEVEL MOISTURE JUST
AHEAD OF THE NEXT COLD FRONT FCST TO PRODUCE SCT PCPN FOR SAT. IN
ITS WAKE...MOS TEMPS MUCH COOLER THAN PREVIOUS RUNS AND HAVE ADJ-
USTED GRIDS ACCORDINGLY. WILL HAVE TO SEE IF THIS HOLDS UP AS THE
WEEK PROGRESSES. 41

&&

.MARINE...
A TIGHT PRESSURE GRADIENT WILL GRADUALLY WEAK THIS MORNING AS DEEP
LOW PRESSURE OVER THE CENTRAL PLAINS PUSHES NORTHEAST AND AWAY FROM
THE REGION. WILL MAINTAIN THE SCA FOR ALL WATERS THROUGH 00Z. WINDS
SHOULD BEGIN TO DECREASE ONCE THE LINE OF STORMS MOVES THROUGH
DURING THE MID AFTERNOON BUT SEAS MAY TAKE A WHILE TO FULLY SUBSIDE.

A LINE OF STORMS SHOULD MOVE WNW-ESE THRU THE WATERS FROM THE LATE
MORNING THRU THE MID/LATE AFTN HOURS. ASSOCIATED STRONG TO SEVERE
STORMS A GOOD POSSIBILITY AND MARINERS SHOULD PREPARE FOR LOCALLY
HIGH WINDS AND ROUGH SEAS. AN OFFSHORE WIND IS EXPECTED IN THE WAKE
OF THE STORMS.

TIDES LEVELS ARE RUNNING ABOUT 1.50 FT ABOVE NORMAL. ASTRONOMICAL
TIDES ARE ENTERING LOW TIDE SO TOTAL WATER LEVEL SHOULD REMAIN
AROUND 3.0 FEET BEFORE SLOWLY DROPPING LATER THIS AFTERNOON AS
OFFSHORE WINDS DEVELOP IN THE WAKE OF THE STORMS. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      69  48  70  49  72 / 100   0   0   0   0
HOUSTON (IAH)              74  50  73  49  75 / 100  20   0   0   0
GALVESTON (GLS)            74  57  71  60  73 /  90  40   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
     FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
     NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
     20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
     WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.

&&
Hazardous weather outlook, Nov 16, 4:59 PM CST, 11 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
459 PM CST MON NOV 16 2015

GMZ330-335-350-355-370-375-TXZ163-164-176>179-195>200-210>214-226-
227-235>238-171300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GALVESTON BAY-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-
MADISON-MATAGORDA-MATAGORDA BAY-MONTGOMERY-POLK-SAN JACINTO-
TRINITY-WALKER-WALLER-WASHINGTON-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON-
459 PM CST MON NOV 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

A POTENT STORM SYSTEM WILL BEGIN TO AFFECT SOUTHEAST TEXAS LATE TONIGHT
WITH INCREASING SHOWER AND THUNDERSTORM COVERAGE. THERE IS A SLIGHT
RISK FOR SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES AND STRONG DAMAGING
WINDS THE PRIMARY SEVERE WEATHER THREAT. A LONG FETCH OF SWELLS AND
STRONG ONSHORE WINDS WILL LIKELY LEAD TO MINOR TIDAL FLOODING AROUND
THE TIMES OF HIGH TIDE...MAINLY ALONG FLOOD PRONE COASTAL AREAS SUCH
AS THE INTERSECTION OF HIGHWAYS 87 AND 124.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ON TUESDAY...A POTENT STORM SYSTEM WILL MOVE ACROSS SOUTHEAST TEXAS.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS WITH ISOLATED TORNADOES
AND STRONG DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREAT. RAINFALL
TOTALS ARE EXPECTED TO AVERAGE 1 TO 2 INCHES WITH ISOLATED AMOUNTS OF
2 TO 4 INCHES POSSIBLE. MINOR FLOODING OF URBAN AREAS AND SUSCEPTIBLE
ROADWAYS IS POSSIBLE. A LONG FETCH OF SWELLS AND STRONG ONSHORE WINDS
WILL LIKELY LEAD TO MINOR TIDAL FLOODING AROUND THE TIMES OF HIGH
TIDE...MAINLY ALONG FLOOD PRONE COASTAL AREAS SUCH AS THE INTERSECTION
OF HIGHWAYS 87 AND 124.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER MIDNIGHT TONIGHT.

In the hours before

Special weather statement, Nov 17, 2:55 AM CST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
255 AM CST TUE NOV 17 2015

TXZ195>197-170945-
BURLESON TX-WASHINGTON TX-BRAZOS TX-
255 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BRAZOS...BURLESON AND
WESTERN WASHINGTON COUNTIES UNTIL 345 AM CST...

AT 255 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
ROUND TOP...OR 13 MILES SOUTHEAST OF GIDDINGS...MOVING NORTHEAST AT
45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SOMERVILLE...SNOOK...BURTON...MILLICAN...LAKE SOMERVILLE DAM...
QUARRY...LYONS...INDEPENDENCE AND WELLBORN.

LAT...LON 3020 9674 3024 9673 3025 9669 3030 9664
      3030 9667 3032 9669 3032 9674 3034 9676
      3065 9662 3048 9615 3005 9662 3008 9663
      3011 9663 3013 9665 3015 9665 3016 9669
      3015 9671 3014 9677 3016 9679
TIME...MOT...LOC 0855Z 219DEG 41KT 3010 9673
Special weather statement, Nov 17, 4:51 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
451 AM CST TUE NOV 17 2015

TXZ163-164-176>178-198-171145-
MADISON TX-TRINITY TX-GRIMES TX-SAN JACINTO TX-WALKER TX-HOUSTON TX-
451 AM CST TUE NOV 17 2015

...SIGNIFICANT WEATHER ADVISORY FOR TRINITY...CENTRAL WALKER...
NORTHWESTERN SAN JACINTO...NORTHEASTERN GRIMES...HOUSTON AND EASTERN
MADISON COUNTIES UNTIL 545 AM CST...

AT 451 AM CST...DOPPLER RADAR WAS TRACKING A DEVELOPING AREA OF
STRONG THUNDERSTORMS 13 MILES NORTHWEST OF HUNTSVILLE...MOVING
NORTHEAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...CROCKETT...APPLE SPRINGS...AUSTONIO...TRINITY...
GROVETON...LOVELADY...RIVERSIDE...KENNARD...LATEXO...CRABBS
PRAIRIE...WECHES...PENNINGTON AND CENTRALIA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 AM CST FOR SOUTHEASTERN
TEXAS.

LAT...LON 3158 9517 3156 9514 3154 9514 3152 9510
      3147 9510 3144 9501 3138 9496 3134 9496
      3134 9493 3128 9489 3126 9490 3123 9486
      3060 9569 3088 9590 3159 9532
TIME...MOT...LOC 1051Z 218DEG 36KT 3088 9565

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 17, 2:55 AM CSTSpecial Weather StatementHGXBurleson50 min
Nov 17, 3:39 AM CSTSevere Thunderstorm WarningHGXBurleson, Washington36 min
Nov 17, 4:06 AM CSTTornado WarningHGXBrazos, Burleson, Grimes, Washington24 min
Nov 17, 4:14 AM CSTTornado WarningHGXBrazos, Burleson, Grimes, Washington46 min
Nov 17, 4:16 AM CSTTornado WarningHGXBrazos, Burleson, Grimes, Washington44 min
Nov 17, 4:51 AM CSTSpecial Weather StatementHGXHouston, Trinity, Walker54 min
Nov 17, 5:20 AM CSTSpecial Weather StatementHGXBrazos, Burleson, Washington55 min
Nov 17, 5:45 AM CSTSpecial Weather StatementHGXHouston45 min
Nov 17, 6:04 AM CSTSpecial Weather StatementHGXAustin, Colorado56 min
Nov 17, 6:18 AM CSTSpecial Weather StatementHGXPolk, San Jacinto57 min
Nov 17, 6:24 AM CSTAreal Flood AdvisoryHGXAustin, Colorado, Washington3 hr
Nov 17, 6:36 AM CSTSpecial Weather StatementHGXBrazos, Burleson54 min
Nov 17, 7:10 AM CSTSpecial Weather StatementHGXTrinity35 min
Nov 17, 7:11 AM CSTSpecial Weather StatementHGXGrimes34 min
Nov 17, 7:14 AM CSTSpecial Weather StatementHGXGrimes31 min
Nov 17, 7:35 AM CSTTornado WarningHGXGrimes, Montgomery, Walker25 min
Nov 17, 7:57 AM CSTSpecial Weather StatementHGXTrinity63 min
Nov 17, 8:04 AM CSTSevere Thunderstorm WarningHGXHouston, San Jacinto, Trinity, Walker41 min
Nov 17, 8:10 AM CSTSpecial Weather StatementHGXWalker50 min
Nov 17, 8:20 AM CSTWind AdvisoryHGXBrazoria, Chambers, Fort Bend, Galveston, Harris, Jackson and 3 more5 hr
Nov 17, 8:50 AM CSTSpecial Weather StatementHGXTrinity40 min
Nov 17, 8:57 AM CSTSevere Thunderstorm WarningHGXHouston, Polk, San Jacinto, Trinity, Walker48 min
Nov 17, 9:04 AM CSTAreal Flood AdvisoryHGXHouston, San Jacinto, Trinity, Walker3 hr
Nov 17, 10:19 AM CSTAreal Flood AdvisoryHGXGrimes, Montgomery, Trinity, Walker, Waller, Washington3 hr
Nov 17, 11:00 AM CSTSpecial Weather StatementHGXHarris45 min
Nov 17, 11:30 AM CSTSpecial Marine WarningHGX90 min
Nov 17, 11:50 AM CSTSpecial Weather StatementHGXBrazoria, Chambers, Matagorda70 min
Nov 17, 1:00 PM CSTSpecial Weather StatementHGXGalveston30 min
Nov 17, 1:07 PM CSTSpecial Marine WarningHGX113 min

Nearby

Severe Thunderstorm Warnings in Texas, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.